Iowa, 2012

Tornadoes and Hail in Iowa, May 4, 2012

May 4, 2012 · NWS FSD · 24 events in 6 counties and zones

Thunderstorm winds produced large hail, damaging winds, and three brief tornadoes across northwest Iowa during the afternoon and evening of May 4th. Most of the severe weather was during the middle afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm winds produced large hail, damaging winds, and three brief tornadoes across northwest Iowa during the afternoon and evening of May 4th. Most of the severe weather was during the middle afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 11:37 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 4, 11:37 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT FRI MAY 4 2012

.DISCUSSION.../ISSUED AT 1100 AM CDT/
UPDATED THE ZFP AND GRIDS FOR CURRENT TRENDS. ROUND OF CONVECTION
CONTINUES TO PLOW EASTWARD THROUGHOUT EAST CENTRAL SD. IT MAY STAY
MAINLY CONFINED TO AREAS ALONG AND NORTH OF I 90 AS THE NEAR SURFACE
FRONTOGENESIS IS MAXIMIZED IN THOSE AREAS AS OPPOSED TO THE SOUTH OF
I 90. IN ADDITION...STRONG QG FORCING IN THE 850-700MB LAYER IS THE
STRONGEST IN THE NORTHERN PART OF OUR FORECAST AREA TODAY. BECAUSE
OF A LOT OF CLOUD DEBRIS...LOWERED MANY MAX TEMPERATURES ALONG AND
NORTH OF I 90 TODAY. BUT SO FAR DID NOT RADICALLY LOWER THEM AS
WITH THE DAYS GETTING LONGER AND WARM LOW LEVEL AIR MASS...ANY
BREAKS THIS AFTERNOON WILL ALLOW TEMPERATURES TO RISE DECENTLY.  /MJF

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONVECTION WILL BE WIDESPREAD THIS AFTERNOON ALONG AND NORTH OF THE
I 90 CORRIDOR...GRADUALLY TAPERING OFF FROM WEST TO EAST. UNDER THE
RAINFALL...IFR CONDITIONS IN THE HEAVIER RAIN WILL PERSIST FOR A
COUPLE OF HOURS...WITH HIGHER END MVFR TO VFR CONDITIONS OUTSIDE OF
THE RAINFALL. THEN AS A BOUNDARY AND SHORT WAVE MOVE INTO CENTRAL SD
LATER...ANOTHER ROUND OF CONVECTION IS POSSIBLE THIS EVENING IN THE
FORECAST AREA LASTING THROUGH THE OVERNIGHT HOURS IN OUR EASTERN
ZONES. THE BEST THREAT FOR THIS CONVECTION WILL PROBABLY BE ALONG
AND SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST CONTAMINATED BY
THIS CURRENT CONVECTION...WITH SEVERE WEATHER AND ERRATIC WINDS
POSSIBLE. BUT THUNDERSTORMS REALLY CANNOT BE RULED OUT NEARLY
ANYWHERE. FINALLY...MORE THUNDERSTORMS MAY DEVELOP LATE TONIGHT
BEHIND A SURFACE INVERTED TROUGH ONCE AGAIN IN CENTRAL SD. AS THE
LOW LEVEL JET INCREASES AHEAD OF THIS CONVECTION...SHOWERS AND
THUNDERSTORMS MAY THEN MOVE EASTWARD TO AREAS ALONG AND WEST OF I 29
SATURDAY MORNING. AGAIN WITH ANY RAINFALL...STRATUS IN THE IFR TO
MVFR CATEGORY IS CERTAINLY POSSIBLE.  /MJF

&&

.DISCUSSION.../ISSUED AT 355 AM CDT/
MAIN FORECAST CHALLENGE TODAY INTO TONIGHT WILL BE CONVECTION
CHANCES. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL
AND WESTERN SOUTH DAKOTA EXPECTED TO MANLY STAY NORTH OF OUR CWA
THIS MORNING. THUS A MOSTLY SUNNY AND WARM FRIDAY IS EXPECTED...WITH
HIGHS RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S CLOSER TO
THE MISSOURI RIVER VALLEY. WITH DEWPOINTS IN THE LOWER 60S AND STEEP
MID LEVEL LAPSE RATES...CAPE VALUES EXPECTED TO INCREASE TO AROUND
2000 J/KG DURING THE DAYTIME HOURS. HOWEVER WITHOUT A FORCING
MECHANISM...WE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY.

THINGS GET A BIT MORE INTERESTING AS WE APPROACH THE EVENING HOURS.
MODELS IN AGREEMENT THAT LOW LEVEL CONVERGENCE WILL INCREASE CLOSER
TO THE JAMES RIVER VALLEY AS A WEAK BOUNDARY APPROACHES. THIS SHOULD
BE ENOUGH TO BREAK THE CAP OUT THERE AND GET CONVECTION GOING. DEEP
LAYER BULK SHEAR IS EXPECTED TO BE ON THE ORDER OF 40 TO 50 KTS...SO
ANY STORMS THAT FORM ALONG THIS BOUNDARY WILL HAVE THE POTENTIAL TO
BECOME SUPERCELLS WITH LARGE HAIL AND STRONG WINDS. LOW LEVEL SHEAR
IS WEAK...SO TORNADO POTENTIAL IS INITIALLY EXPECTED TO BE LOW.
GIVEN THE LINEAR FORCING MECHANISM...THINKING IS THAT THESE INITIAL
SUPERCELLS WILL QUICKLY FORM INTO A LINE OF THUNDERSTORMS AND PUSH
OFF TO THE EAST SOUTHEAST. GIVEN THE AMPLE CAPE...AND 0-3KM SHEAR
VALUES AROUND 30KTS...THINK THIS LINE SHOULD BE ABLE TO MAINTAIN
ITSELF ACROSS THE CWA. STRONG DAMAGING WINDS AND HEAVY RAIN WILL BE
THE MAIN THREATS WITH THIS LINE...THOUGH MARGINALLY SEVERE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE IF IT CAN INTENSIFY INTO A FULL
MCS TYPE SYSTEM.

THE OPERATIONAL 12KM NAM IS FASTEST WITH CONVECTIVE
INITIATION...ALTHOUGH ITS COUNTERPART 4KM VERSION IS SLOWER. PREFER
THIS SLOWER SOLUTION...WITH INITIAL STORMS FIRING ALONG AND WEST OF
THE JAMES RIVER AROUND 0Z AND PROGRESSING THOUGH THE CWA DURING THE
OVERNIGHT HOURS. ALMOST ALL MODELS INITIATING CONVECTION AND SHOWING
SIGNS OF A MCS TYPE SYSTEM TRAVERSING THE AREA. BUT WITHOUT A STRONG
UPPER LEVEL WAVE...INITIATION WILL BE HEAVILY DEPENDENT ON LOW LEVEL
CONVERGENCE...THUS WILL HAVE TO WATCH THE PROGRESSION OF THE
BOUNDARY AND EVOLUTION OF INSTABILITY ACROSS THE CWA. IF INSTABILITY
IS LOWER OR THE BOUNDARY STAYS WEST OF THE INSTABILITY...THERE IS
STILL A CHANCE STORMS DO NOT INITIATE.

SHOULD SEE THE SUN MAKE ITS WAY BACK OUT ON SATURDAY BEHIND THE
OVERNIGHT CONVECTION. WILL BE ANOTHER WARM DAY WITH HIGHS IN THE 70S
AND 80S. INSTABILITY MAY BE EVEN A BIT HIGHER THAN ON FRIDAY...AT
LEAST 2000 J/KG OVER MOST OF THE CWA. AGAIN WE WILL REMAINED CAPPED
DURING THE DAYLIGHT HOURS. BUT AN EVEN STRONGER UPPER LEVEL WAVE AND
SURFACE BOUNDARY THAN FRIDAYS IS EXPECTED TO APPROACH THE JAMES
RIVER BY EVENING. THINKING IS THAT ANOTHER MCS WILL FORM OVER
CENTRAL SOUTH DAKOTA AND PUSH ACROSS OUR AREA DURING THE OVERNIGHT
HOURS. SHEAR AND INSTABILITY IMPRESSIVE ENOUGH THAT ANY MCS WOULD
MAINTAIN ITSELF ACROSS THE AREA...WITH STRONG DAMAGING WINDS AND
HEAVY RAIN THE MAIN THREATS. ALTHOUGH ISOLATED TORNADOES WILL AGAIN
BE POSSIBLE ALONG THE LEADING EDGE OF ANY LINE THAT FORMS.
CONFIDENCE IS ABOVE NORMAL THAT THIS FEATURE WILL FORM GIVEN THE
STRONG UPPER LEVEL WAVE AND LOW LEVEL BOUNDARY...BUT UNCERTAINTY
STILL EXISTS IN THE TIMING AND AMOUNT OF INSTABILITY...WHICH WILL
HAVE IMPACTS ON THE INTENSITY OF THE STORMS.

THE PATTERN FINALLY BEGINS TO CHANGE AS WE HEAD INTO SUNDAY. MAY
HAVE SOME LINGERING CONVECTION IN OUR FAR EAST EARLY...OTHERWISE A
DRY SUNDAY IS EXPECTED. WILL SEE A BUILDING TROUGH BEHIND SATURDAY
NIGHTS CONVECTION AS AN UPPER LEVEL LOW MOVES NEAR THE CANADIAN
BORDER. COOLER TEMPERATURES AND DRIER CONDITIONS ARE EXPECTED INTO
WEDNESDAY...WITH THIS FEATURE CONTROLLING OUR WEATHER. HIGHS WILL
GENERALLY BE IN THE 60S AND LOWS IN THE 40S SUNDAY THROUGH
WEDNESDAY. MAY SEE A FEW SHOWERS TUESDAY AS THE TROUGH AXIS PUSHES
ACROSS...OTHERWISE SHOULD REMAIN DRY THROUGH THIS PERIOD.

AS THE LOW PUSHES EAST...WILL SEE A BUILDING RIDGE LATER WEDNESDAY
INTO THURSDAY. THUS EXPECTING WE SEE A WARMING TREND BY LATE
WEEK...WITH HIGHS REBOUNDING INTO THE 70S. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 4, 1:39 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT FRI MAY 04 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
239 PM CDT FRI MAY 04 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST TO
NORTHEASTWARD ACROSS THE AREA THIS AFTERNOON...MAINLY ALONG AND
EAST OF THE JAMES RIVER VALLEY. SEVERE WEATHER IS A
THREAT...ESPECIALLY ALONG THE I 90 CORRIDOR AND POINTS SOUTHWARD
WHERE THE AIR MASS IS UNSTABLE THROUGH THE EARLY EVENING. THE
STRONGEST CELLS COULD PRODUCE HAIL UP THE SIZE OF WALNUTS WITH
WIND GUSTS OF 60 TO 70 MPH. IN ADDITION...AN ISOLATED TORNADO IS
POSSIBLE. LATER...ANOTHER DISTURBANCE WILL MOVE EASTWARD WHICH
COULD SPARK ANOTHER ROUND OF THUNDERSTORMS LATER IN THE EVENING
AND OVERNIGHT. THERE IS MUCH UNCERTAINTY IN HOW STRONG THESE
STORMS MAY BECOME DUE TO THE ONGOING CONVECTION BEING RECEIVED
THIS AFTERNOON. STAY ALERT FOR FURTHER UPDATES ON THIS EVOLVING
SITUATION.

FLOODING...
THE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLASH
FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY
AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH
THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 4, 12:30 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     PIPESTONE               44.00N 96.31W
05/04/2012  M60 MPH          PIPESTONE          MN   AWOS

&&

MFUHS
Local storm report, May 4, 1:24 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          WORTHINGTON             43.63N 95.60W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
            AIRPORT.

0215 PM     HAIL             1 N WORTHINGTON         43.64N 95.60W
05/04/2012  M1.00 INCH       NOBLES             MN   AWOS

            THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR.

&&

MDB
Local storm report, May 4, 1:38 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TORNADO          5 N ROUND LAKE          43.61N 95.47W
05/04/2012                   NOBLES             MN   BROADCAST MEDIA

            TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.

&&

MDB
Local storm report, May 4, 1:52 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          7 SW LAKEFIELD          43.61N 95.27W
05/04/2012                   JACKSON            MN   PUBLIC

0249 PM     TORNADO          2 S LAKEFIELD           43.65N 95.17W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.

&&

MDB

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Hail, Sioux

When
May 4, 2:06 PM CST to 2:08 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.000, -96.480

Large hail was accompanied by estimated 45 mph wind gusts.

Thunderstorm Wind, Sioux

When
May 4, 2:12 PM CST
Where
Sioux County, 3.74 mi SW of Sioux Center
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.040, -96.230

Thunderstorm winds damaged a roof, and caused tree damage, including some trees uprooted.

Tornado, Sioux

When
May 4, 2:15 PM CST to 2:16 PM CST
Where
Sioux County, 2.94 mi SSW of Sioux Center to 2.81 mi S of Sioux Center
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Public
Coordinates
43.040, -96.200

A brief tornado caused no reported damage.

Thunderstorm Wind, Sioux

When
May 4, 2:20 PM CST
Where
Sioux County, 1.47 mi NNW of Orange City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.000, -96.080

Tornado, Sioux

When
May 4, 2:22 PM CST to 2:23 PM CST
Where
Sioux County, 2.13 mi NNW of Orange City to 2.07 mi N of Orange City
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.050, -96.060

A brief tornado caused no reported damage.

Thunderstorm Wind, Sioux

When
May 4, 2:23 PM CST
Where
Sioux County, 0.86 mi NE of Orange City Arpt
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
42.990, -96.060

Thunderstorm winds caused an unknown amount of tree and power line damage.

Thunderstorm Wind, Plymouth

When
May 4, 2:30 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Estimated 60 mph wind gusts were accompanied by large hail.

Hail, Plymouth

When
May 4, 2:30 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Large hail was accompanied by 60 mph wind gusts.

Thunderstorm Wind, O'Brien

When
May 4, 2:40 PM CST
Where
O'Brien County, 1.01 mi W of Philby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -95.840

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Plymouth

When
May 4, 2:40 PM CST
Where
Plymouth County, 0.86 mi NW of Le Mars Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.790, -96.210

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, O'Brien

When
May 4, 2:45 PM CST
Where
O'Brien County, 1.51 mi E of Sheldon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -95.840

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Sioux

When
May 4, 2:46 PM CST
Where
Sioux County, 1.01 mi W of Hospers
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -95.900

Thunderstorm winds caused tree damage, including branches blown down. The winds were accompanied by small hail.

Thunderstorm Wind, Plymouth

When
May 4, 2:47 PM CST
Where
Plymouth County, 3.45 mi S of Le Mars
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -96.170

Thunderstorm winds caused tree damage, including several branches blown down.

Tornado, O'Brien

When
May 4, 2:50 PM CST to 2:51 PM CST
Where
O'Brien County, 3.11 mi WNW of Primghar to 2.62 mi WNW of Primghar
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.090, -95.690

A brief tornado caused no reported damage.

Thunderstorm Wind, Cherokee

When
May 4, 3:05 PM CST
Where
Cherokee County, 2.13 mi NNW of Cleghorn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -95.710

Thunderstorm winds caused tree and building damage.

Thunderstorm Wind, Dickinson

When
May 4, 3:10 PM CST
Where
Dickinson County, 1.66 mi WSW of Montgomery
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.420, -95.230

Thunderstorm Wind, Clay

When
May 4, 3:10 PM CST
Where
Clay County, 1.66 mi ESE of Everly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.160, -95.300

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, O'Brien

When
May 4, 3:15 PM CST
Where
O'Brien County, 4.09 mi ENE of Hartley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.210, -95.410

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Clay

When
May 4, 3:22 PM CST to 3:24 PM CST
Where
Clay County, (3se)spencer Muni Ar to Spencer
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.200

Thunderstorm winds caused widespread tree damage, including several trees blown down. The winds also caused an unknown amount of structure damage.

Thunderstorm Wind, Dickinson

When
May 4, 3:24 PM CST
Where
Dickinson County, 0.69 mi N of Fuller Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.340, -95.150

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Clay

When
May 4, 3:30 PM CST
Where
Clay County, 5.31 mi NE of Dickens
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -94.950

Thunderstorm winds caused tree damage.

Hail, Sioux

When
May 4, 8:36 PM CST
Where
Sioux County, Rock Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Sioux

When
May 4, 8:43 PM CST
Where
Sioux County, 1.47 mi SSW of Perkins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.160, -96.210

Hail, Sioux

When
May 4, 8:45 PM CST
Where
Sioux County, 2.44 mi NW of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
43.200, -96.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382738, 382739, 382740, 382741, 382742, 382743, 382744, 382745, 382746, 382747, 382748, 382749, 382750, 382751, 382752, 382753, 382754, 382755, 382756, 382981, 382982, 382983, 382984, 382985.